Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 234, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 15, 2017, 2:54 PM MDT for Las Animas County, Otero County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 2:54 PM MDT (20:54 UTC)
- Expired
- Aug 15, 2017, 3:29 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Las Animas County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 106 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217 WUUS55 KPUB 152054 SVRPUB COC071-089-152145- /O.NEW.KPUB.SV.W.0234.170815T2054Z-170815T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 254 PM MDT TUE AUG 15 2017 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... South central Otero County in southeastern Colorado... Northeastern Las Animas County in southeastern Colorado... * Until 345 PM MDT * At 253 PM MDT, a severe thunderstorm was located near Thatcher, or 38 miles southwest of La Junta, moving northeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Thatcher. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3743 10403 3757 10403 3777 10385 3749 10350 TIME...MOT...LOC 2053Z 229DEG 7KT 3753 10396 HAIL...1.00IN WIND...<50MPH $$ kam
3 follow-up statements
998 WWUS55 KPUB 152107 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 307 PM MDT TUE AUG 15 2017 COC071-089-152145- /O.CON.KPUB.SV.W.0234.000000T0000Z-170815T2145Z/ Otero CO-Las Animas CO- 307 PM MDT TUE AUG 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR SOUTH CENTRAL OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES... At 306 PM MDT, a severe thunderstorm was located 7 miles southeast of Delhi, or 33 miles southwest of La Junta, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of south central Otero and northeastern Las Animas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3744 10394 3761 10399 3777 10385 3749 10350 TIME...MOT...LOC 2106Z 234DEG 18KT 3758 10390 HAIL...1.00IN WIND...<50MPH $$ kam
411 WWUS55 KPUB 152117 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 317 PM MDT TUE AUG 15 2017 COC071-089-152145- /O.CON.KPUB.SV.W.0234.000000T0000Z-170815T2145Z/ Otero CO-Las Animas CO- 317 PM MDT TUE AUG 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR SOUTH CENTRAL OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES... At 317 PM MDT, a severe thunderstorm was located 9 miles east of Delhi, or 29 miles southwest of La Junta, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of south central Otero and northeastern Las Animas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3745 10385 3763 10397 3777 10385 3749 10350 TIME...MOT...LOC 2117Z 225DEG 11KT 3763 10384 HAIL...1.00IN WIND...<50MPH $$ kam
410
WWUS55 KPUB 152129
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
329 PM MDT TUE AUG 15 2017
COC071-089-152139-
/O.CAN.KPUB.SV.W.0234.000000T0000Z-170815T2145Z/
Otero CO-Las Animas CO-
329 PM MDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 3745 10385 3763 10397 3777 10385 3749 10350
TIME...MOT...LOC 2127Z 229DEG 7KT 3765 10382
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:39 AM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 15, 11:39 AM MDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1139 AM MDT Tue Aug 15 2017 .SHORT TERM...(Today and tonight) Issued at 408 AM MDT Tue Aug 15 2017 ...Best Storm Chances over the Plains Today... Upper level trough visible in satellite over Nevada and Utah this morning. This upper trough will move into western Colorado by this afternoon and then over the I25 corridor by Wednesday morning. The upper trough will act as a trigger to storm development across the plains in the afternoon and overnight. Models have the best development this afternoon over the far eastern plains, generally along and east of a north-south line through La Junta. Out there, storms have the potential to become strong to severe during the afternoon. Shear is not real impressive, though, so only marginally severe storms are expected with hail up to an inch in diameter and wind gusts to 60 mph possible. Farther west, it appears that some drier air may advect in from the southwest, ahead of the trough this morning, limiting the overall thunderstorm potential during the afternoon. Satellite derived Total Precipitable Water Values across Arizona, southeast Utah and southwest Colorado are currently only running 30-70 percent of average. This air will advect eastward across the mountains this morning, really taking down the amount of moisture available for convection. So, it might be a bit of a down day for convection across the mountains and high valleys today with most of the activity out across the plains. That's great for the burn scars. However, it will be a little busy again out across the far eastern plains in the afternoon. Tonight, the upper trough axis will move from western Colorado toward the I25 corridor. This timing will allow for the development of nocturnal convection. Right now, it appears the main forcing for the nocturnal convection will occur primarily north of our area, up across northeast Colorado and then into southwest Nebraska and northwest Kansas. This is where the Storm Prediction Center currently has the slight risk area for severe weather. This looks good based on the location of the primary upper forcing and surface moisture convergence associated with the low level jet. NAM12, GFS20 and available hi res model data keeps most of the convection north of southern Colorado overnight but it could be close. Some runs clip El Paso County late in the evening and possibly bring some activity across Kiowa County overnight as well. Will have to keep an eye out for this potential activity. .LONG TERM...(Wednesday through Monday) Issued at 408 AM MDT Tue Aug 15 2017 Wednesday through Friday...Models indicate an upper trough crossing the region on Wed, then a couple of minor disturbances passing by on Thu and on Fri. This will provide for a weak easterly llvl wind flow through at least Thu, with isolated convection forecast across the eastern plains. Look for high temps in the 70s to around 80F for the high valleys, and mid 70s to upper 80s for the eastern plains. Saturday through Monday...An upper low pressure system begins to develop over CA Fri night, and strengthens over the weekend. The upper flow will become more west to southwest, drawing moisture up into the western half of the state as well as producing warming downslope winds for the eastern plains. Expect convection to be tied more to the higher terrain over the weekend and into Mon, with just isolated activity for the east. Max temps are forecast to be in the 70s to around 80F for the high valleys, and 80s to lower 90s for the eastern plains. Moore && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1132 AM MDT Tue Aug 15 2017 Isolated to scattered thunderstorms will develop over the mountains this afternoon and will initially be high based as they drift off into the adjacent plains. Isolated thunderstorms will have the potential to become severe as they move east of the I-25 corridor later this afternoon. Chances look low for -TSRA at KPUB and KALS...however expect winds to increase out of the south to southeast as the system approaches. A slightly better chance for -TSRA will exist at KCOS during the afternoon...though initiation may be just east of the terminal. Winds will shift around to the northwest to north during the early evening and will be gusty at times up to 25 kts before becoming steady northerly around 10-15 kts overnight. KCOS may see another period of wrap around showers overnight with VFR CIGS. There will be some IFR to MVFR cigs across the plains late tonight as some stratus fills in behind a cold front. For now, this is more likely to stay east of the KCOS and KPUB terminals but could get close Wednesday morning. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MOORE AVIATION...KT
Hazardous weather outlook, Aug 15, 11:48 AM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1148 AM MDT Tue Aug 15 2017 COZ058>089-093>099-161745- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight An upper level disturbance is expected to trigger a round of thunderstorms over the southeastern plains of Colorado this afternoon and evening, generally east of a line from Calhan to Fowler, to Branson. To the east of this line, one or two storms may become severe producing hail up to 1 inch in diameter and wind gusts to around 60 mph. West of this line, drier air is expected to result in relatively few storms today where the primary storm threats will included locally heavy rain, small hail under 1/2 inch in diameter, and wind gusts to 50. Lightning will be threat with all thunderstorms today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Expect isolated to scattered thunderstorms each day. Storm activity is expected to become more ties to the higher terrain starting Saturday, and more sparse across the eastern plains. The main threats from the storms will be small hail, gusty winds and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the plains east of line from Calhan to Fowler to Branson. 31/31
In the hours before
Local storm report, Aug 15, 10:23 AM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1023 AM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 15 N KIM 37.46N 103.32W
08/14/2017 M1.00 INCH LAS ANIMAS CO CO-OP OBSERVER
TIME IS APPROXIMATE. 0.60 PRECIPITATION IN
HEAVY RAIN.
&&
RMGSpecial weather statement, Aug 15, 2:44 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 244 PM MDT TUE AUG 15 2017 COZ093-094-152130- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- 244 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 330 PM MDT... At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near Thatcher, or 36 miles northeast of Trinidad, moving northeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Thatcher. LAT...LON 3740 10404 3757 10404 3777 10385 3749 10350 TIME...MOT...LOC 2043Z 229DEG 7KT 3751 10399 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:18 PM MDT | Special Weather Statement | PUB | Pueblo | 42 min |
| Aug 15, 2:44 PM MDT | Special Weather Statement | PUB | Otero | 46 min |
| Aug 15, 3:22 PM MDT | Special Weather Statement | PUB | Las Animas | 38 min |
| Aug 15, 3:31 PM MDT | Special Weather Statement | PUB | Otero | 44 min |
| Aug 15, 4:04 PM MDT | Special Weather Statement | PUB | Bent | 41 min |
| Aug 15, 5:15 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Aug 15, 5:27 PM MDT | Special Weather Statement | PUB | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.